Minnesota, 2018

Extreme Cold in Minnesota, December 31, 2018

December 31, 2018 · NWS FGF · 24 events in 24 counties and zones

Surface high pressure built into the region the night of December 31st. Wind speeds of 5 to 15 mph, combined with temperatures of 10 below to 20 below zero, produced wind chills of 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure built into the region the night of December 31st. Wind speeds of 5 to 15 mph, combined with temperatures of 10 below to 20 below zero, produced wind chills of 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 12:16 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 31, 12:16 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1216 PM CST Mon Dec 31 2018

.UPDATE...
Issued at 1216 PM CST Mon Dec 31 2018

Widespread blowing snow and impacts are currently confined to
immediate Red River Valley based on obs, reports, web cams, and
GOES satellite RGB imagery. Winds have begun to diminish in the
north, but blowing snow continues to lead to near blizzard
conditions over open country (vis generally 1/2 to 1sm on east-
west orientated roads), and Blizzard Warning was replaced with
Winter Weather Advisory for those locations. Further south in the
Red River Valley blizzard conditions in open country are still
more widespread and Blizzard Warning was continued.

Wind chills are well within Advisory criteria across our entire
CWA, with some locations in the immediate Red River Valley
actually dropping within Warning Criteria (-40 or lower). We may
need to consider issuance of a wind chill warning for
tonight/tomorrow, but for now these lower values are "spotty" and
may not prevail once winds decrease this afternoon.

UPDATE Issued at 646 AM CST Mon Dec 31 2018

Adjusted wind/wind gusts to better match recent trends through the
River Valley. This included bumping up winds this afternoon
slightly for the southern Valley in accordance with recent hi-res
guidance. Although blizzard conditions will continue to be the
major impact for much of today, actual snowfall should be
diminishing through the morning hours across the southern Valley.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CST Mon Dec 31 2018

Blizzard conditions, along with accumulating snowfall, and
dangerously cold wind chills are the main impacts for the
today/tonight period.

Currently, an upper level shortwave trough is propagating over the
central Rockies and into the central Plains. The Canadian surface
low that was in place over the Dakotas today has dropped to our
south in response to surface pressure falls induced by the
approaching upper level wave. In the low's wake, a strong surface
high accompanied by an arctic airmass is pushing southward into
the northern Red River Valley. Strong pressure rises associated
with the approach of the high are driving strong 25-30 knot
sustained winds with gusts up to 35-40 knots through the Red
River Valley. Many locations through the northern Valley have
reported white-out/blizzard conditions with very low visibilities
on east-west roads in open country due to blowing snow. These
conditions are expected to continue through mid day today but will
likely be limited to the Red River Valley.

Further south, light to moderate snowfall continues along a mid
level baroclinic/deformation zone. Snowfall is expected to
continue across the far southern Red River Valley and west central
Minnesota through the mid morning hours. Snowfall accumulations of
3 to 5 inches are likely, with a few isolated locations possibly
receiving up to 6 inches.

As winds pick up in the southern Valley through the morning
blowing snow is expected to become more impactful since this area
has received more snowfall over the past 24 hours. Visibilities
down to 1/4 mile are expected in open country and may last into
the evening hours.

Additionally, clearing skies across south central Manitoba and
northeast North Dakota have allowed temperature to drop to -5 to
-10 F. This cold airmass is expected to continue southward today,
 and coupled with the strong winds will produce dangerous wind
 chill values down to -30 to -40 F for tonight and into New Years
 day.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM CST Mon Dec 31 2018

A frigid New Year Day is in store with temps rising into the
negative single digits after a morning of 15 to 25 below zero with
an arctic high pressure airmass in place. 500mb flow will become
west to northwesterly and westerly SFC winds will scour out the cold
air with rising temps Tuesday night into Wednesday. Storm track
Thursday into the weekend appears to remain north of the forecast
area with only low chances for snow along the international border.
Will see temps above normal with highs in the 30 to 35 degree range
and lows in the teens and 20s from Thursday to Saturday. Sunday will
be a bit cooler as a cold front moves through with some low snow
chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CST Mon Dec 31 2018

Blowing snow continues to cause LIFR conditions within the
immediate Red River Valley including KFAR (IFR persisting at
KGFK). Trend should be towards improvement as north winds
diminish, with VFR at all locations in eastern ND/northwest MN
around 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Tuesday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     Blizzard Warning until 6 PM CST this evening for NDZ038-039-049-
     052-053.

     Winter Weather Advisory until 6 PM CST this evening for NDZ008-
     016-027-029-030.

MN...Wind Chill Advisory until noon CST Tuesday for MNZ001>009-
     013>017-022>024-027>032-040.

     Blizzard Warning until 6 PM CST this evening for MNZ003-029.

     Winter Weather Advisory until 6 PM CST this evening for MNZ001-
     002-004-007.

&&

UPDATE...DJR
SHORT TERM...AM
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Dec 31, 4:42 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
442 AM CST Mon Dec 31 2018

NDZ006-007-014-015-024-026-028-054-011045-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-
Western Walsh County-
442 AM CST Mon Dec 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Blowing snow reducing visibility in open country down to a half
mile is expected today with wind chills falling into the 30 to 40
below zero range today and into the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill values Tuesday morning are expected to be dangerously
low ranging from 30 to 40 below zero through noon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ008-016-027-029-030-038-039-049-052-053-
011045-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
442 AM CST Mon Dec 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Blizzard conditions with less than a quarter mile visibility
ongoing or will quickly develop this morning and will be
especially poor across open country with whiteouts reported by
multiple sheriff offices. Visibilities will improve from north to
south as winds decrease late this morning into the afternoon.
Additionally wind chills will be 30 to 40 below zero today and
into the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill values Tuesday morning are expected to be dangerously
low ranging from 30 to 40 below zero through noon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-027-028-030>032-040-011045-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-
442 AM CST Mon Dec 31 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

3 to 5 inches of snow is expected before the snow ends this
morning with patchy blowing snow reducing visibility down to a
half mile at times. Additionally dangerous wind chills will
develop this afternoon with 30 to 40 below zero for this evening
and into the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill values Tuesday morning are expected to be dangerously
low ranging from 30 to 40 below zero through noon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022-023-011045-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
442 AM CST Mon Dec 31 2018

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

Dangerous wind chills will develop this afternoon with 30 to 40
below zero for this evening and into the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill values Tuesday morning are expected to be dangerously
low ranging from 30 to 40 below zero through noon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Dec 31, 9:12 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
912 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     BLIZZARD         CAVALIER                48.80N 97.62W
12/31/2018                   PEMBINA            ND   LAW ENFORCEMENT

            WHITEOUT CONDITIONS PRIOR TO SUNRISE ACROSS PEMBINA
            COUNTY.

&&

ALEE
Local storm report, Dec 31, 9:22 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     BLIZZARD         GWINNER                 46.22N 97.66W
12/31/2018                   SARGENT            ND   AWOS

            ONE QUARTER MILE VISIBILITY OR LESS WITH 38 MPH WINDS.

&&

ALEE
Local storm report, Dec 31, 9:34 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     BLIZZARD         MOORHEAD                46.86N 96.76W
12/31/2018                   CLAY               MN   AWOS

            ONE QUARTER MILE VISIBILITY WITH 44 MPH WINDS

&&

ALEE
Local storm report, Dec 31, 10:00 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1000 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     BLIZZARD         4 W CAMPBELL            46.10N 96.49W
12/31/2018                   Wilkin             MN   DEPT OF HIGHWAYS

            WHITEOUT CONDITIONS VIA MN DOT SNOWPLOW CAMERAS ALONG
            HIGHWAY 75.

&&

ALEE
Local storm report, Dec 31, 10:03 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     BLIZZARD         2 E FISHER              47.80N 96.76W
12/31/2018                   Polk               MN   DEPT OF HIGHWAYS

            WHITEOUT CONDITIONS VIA MN DOT SNOWPLOW CAMERAS ALONG
            HIGHWAY 2. ALSO REPORTED THAT NUMEROUS CARS ARE IN THE
            DITCH BETWEEN EAST GRAND FORKS AND CROOKSTON.

&&

ALEE
Local storm report, Dec 31, 10:37 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     BLIZZARD         1 W WAHPETON            46.27N 96.63W
12/31/2018                   Richland           ND   PUBLIC

            WHITEOUT CONDITIONS REPORTED ALONG HIGHWAY 13 JUST WEST
            OF WAHPETON. REPORT RECEIVED VIA TWITTER.

&&

ALEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Clay

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kittson

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 31, 2:24 PM CST to 11:59 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792399, 792400, 792401, 792402, 792403, 792404, 792405, 792406, 792407, 792408, 792409, 792410, 792411, 792412, 792413, 792414, 792415, 792416, 792417, 792418, 792419, 792420, 792421, 792422.